Alert archive / Alabama / Tornado Warnings in 2017
Tornado Warning 5, NWS Huntsville, AL
NWS Huntsville, AL issued this tornado warning at Apr 22, 2017, 3:27 PM CDT for Franklin County, Alabama. It was in force for 33 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 22, 2017, 3:27 PM CDT (20:27 UTC)
- Expired
- Apr 22, 2017, 4:00 PM CDT
- In force
- 33 min
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County Franklin County, AL
The radar
The Columbus AFB radar (KGWX), 74 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 22, 3:31 PM CDT | TORNADO 0 | 5 N Red Bay, AL | EF-0 WITH MAXIMUM WIND SPEED OF 75 MPH, PATH LENGTH OF 5.6 MILES, AND MAXIMUM PATH WIDTH OF 720 YARDS. |
| Apr 22, 3:45 PM CDT | TORNADO | 3 Nne Halltown, AL | DEBRIS REPORTED FALLING AT INTERSECTION 247 AND 23. DAMAGE REPORTED AT THE SHILOH BAPTIST CHURCH. DEBRIS SIGNATURE ON RADAR. RELAYED BY MEDIA AND EMA. |
| Apr 22, 3:45 PM CDT | TORNADO | 7 Ne Red Bay, AL | DEBRIS REPORTED FALLING AT INTERSECTION 247 AND 23. DAMAGE REPORTED AT THE SHILOH BAPTIST CHURCH. DEBRIS SIGNATURE ON RADAR. RELAYED BY MEDIA AND EMA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this tornado warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 22, 3:08 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Little Rock, AR (KBYH), launched 12:00Z, 8.5 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 558 m above ground
- 0-6 km bulk shear
- 72 kt
- 0-1 km storm-relative helicity
- 262 m²/s²
- 0-3 km storm-relative helicity
- 314 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.6
The text
As transmitted.
986
WFUS54 KHUN 222027
TORHUN
ALC059-222100-
/O.NEW.KHUN.TO.W.0005.170422T2027Z-170422T2100Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Huntsville AL
327 PM CDT SAT APR 22 2017
The National Weather Service in Huntsville Alabama has issued a
* Tornado Warning for...
Northwestern Franklin County in northwestern Alabama...
* Until 400 PM CDT
* At 327 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Belmont, or near Tishomingo State Park, moving
east at 25 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
northwestern Franklin County, including the following locations:
Pleasant Site, Pogo, Dempsey, Halltown and Cedar Creek Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3458 8814 3457 8791 3440 8797 3447 8815
TIME...MOT...LOC 2027Z 274DEG 20KT 3453 8814
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
Barron2 follow-up statements
330
WWUS54 KHUN 222036
SVSHUN
Severe Weather Statement
National Weather Service Huntsville AL
336 PM CDT SAT APR 22 2017
ALC059-222100-
/O.CON.KHUN.TO.W.0005.000000T0000Z-170422T2100Z/
Franklin AL-
336 PM CDT SAT APR 22 2017
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 400 PM CDT FOR
NORTHWESTERN FRANKLIN COUNTY...
At 336 PM CDT, a confirmed tornado was located near Red Bay, moving
east at 25 mph.
HAZARD...Damaging tornado.
SOURCE...Radar confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Pleasant Site, Pogo, Dempsey, Halltown, Cedar Creek Reservoir and
Little Bear Creek Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 3458 8814 3457 8791 3440 8797 3447 8815
TIME...MOT...LOC 2036Z 274DEG 20KT 3453 8808
TORNADO...OBSERVED
HAIL...<.75IN
$$
70/DD957
WWUS54 KHUN 222053
SVSHUN
Severe Weather Statement
National Weather Service Huntsville AL
353 PM CDT SAT APR 22 2017
ALC059-222101-
/O.EXP.KHUN.TO.W.0005.000000T0000Z-170422T2100Z/
Franklin AL-
353 PM CDT SAT APR 22 2017
...THE TORNADO WARNING FOR NORTHWESTERN FRANKLIN COUNTY WILL EXPIRE
AT 400 PM CDT...
The tornado threat has diminished and the Tornado Warning will
expire at 4 PM. However, large hail and damaging winds remain likely
and a Severe Thunderstorm Warning remains in effect for the area.
A severe thunderstorm watch remains in effect until 900 PM CDT for
northwestern Alabama.
Remember, a Severe Thunderstorm Warning still remains in effect for
Franklin County 4 PM.
LAT...LON 3458 8814 3457 8791 3440 8797 3447 8815
TIME...MOT...LOC 2051Z 274DEG 20KT 3453 8800
$$
70/DDWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at Apr 22, 2:29 PM CDT, 58 minutes earlier.
Area forecast discussion, Apr 22, 2:29 PM CDT, 58 minutes before
Area Forecast Discussion National Weather Service Huntsville AL 229 PM CDT Sat Apr 22 2017 .NEAR TERM...(Now through Tonight) Issued at 215 PM CDT Sat Apr 22 2017 Surface analysis this afternoon shows a low with attendant cold front gradually moving eastward through MS at the moment. Ahead of this system over the CWA, southerly flow is gaining a westerly component with the front inching closer. Plenty of low level moisture is in place this afternoon with Td generally in the low to mid 60s. Temps across the area and trying to bump up into the mid 70s but are being inhibited by cloud cover increasing to the west. Guidance continues to indicate some potential today for strong to severe storms to develop out ahead of the front if convection is able to initiate within a favorable airmass. Current forecast will show a gradual increase in convection across the CWA now through this evening and thunderstorm develop is expected to initiate west of I65, given current instability trends, and progress eastward today. Main threats continue to be strong wind gusts and hail, based off model soundings showing favorable mid level lapse rates. Shear is fairly limited for a higher tornado threat but cannot rule out a brief spin up. .SHORT TERM...(Sunday through early Monday) With the surface boundary shifted east of the CWA, lingering showers on the back side of the surface low will impact the area early Sunday morning, mainly before sunrise. Models are in a decent agreement showing the system slowing down around the AL/GA line. This will keep the rain threat in the forecast for much of the day tomorrow, with a focus over the eastern zones. Drier air behind the system will be quick to spread over the area from W-E as the system drifts out of the region by the early evening hours, ending rain chances. We will see some cold air advection behind this front, so expecting highs only in the low to mid 60s on Sunday with lows dropping into the upper 40s to low 50s on Monday morning. .LONG TERM...(Monday through Friday) The extended forecast starts out with near normal temps on Monday as northerly winds continue behind the exiting cut off low. The work week will start off with temps in the upper 60s to lower 70s and overnight lows in the lower 50s and decreasing clouds thanks to that cooler and drier air. As a ridge begins to build behind the departing low, skies will become mostly clear and temps will be on the rise. Southerly flow returns on Tuesday but as the pressure gradient tightens ahead of the next system, expect breezy southerly flow on Wednesday. Combined with the ridge still over portions of the area, temps will rebound into the lower 80s by Wednesday afternoon. As the next system swings out of the Plains and up towards the Great Lakes, it will deamplify and push the ridge off to our NE. The accompanying sfc low will bring a 'cold' front into the TN Valley Wed Night into Thursday and bring some showers and thunderstorms. No severity concern with these storms at this time as the convection along front will be falling apart as it moves southeastward across the area. What is left of the front will be lifted back northward on Friday as high pressure off the east coast strengthens. By the end of the week, temps will be in the mid 80s with a lingering slight chance of showers and thunderstorms. Saturday will feel much like Friday, slight chance of showers and storms, highs in the mid 80s, but the system coming out of the Rockies will push this ridge back out into the Atlantic by Sunday providing a better chance of precipitation across the board. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1230 PM CDT Sat Apr 22 2017 Main concern this afternoon will be the potential for showers and thunderstorms pushing into the vicinity of the terminals. An area of showers and embedded storms is currently drifting toward NW AL from the west. Assuming the atmosphere continues to destabilize ahead of a cloud shield covering N. MS and W. TN, expect thunderstorms to impact MSL by 20Z and HSV by 21Z and linger through sunset. VCSH will possible overnight with MFVR vsby before sunrise. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && NEAR TERM...Barron SHORT TERM...Barron LONG TERM...JMS AVIATION...Barron For more information please visit our website at weather.gov/huntsville.
Hazardous weather outlook, Apr 22, 11:38 AM CDT, 3 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Huntsville AL 1138 AM CDT Sat Apr 22 2017 ALZ001>010-016-TNZ076-096-097-230015- Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN- 1138 AM CDT Sat Apr 22 2017 This Hazardous Weather Outlook is for north Alabama and portions of southern middle Tennessee. .DAY ONE...This Afternoon and Tonight... Stronger and more numerous thunderstorms are expected to develop and move across the region this afternoon and evening, just ahead of and along an eastward moving cold front. Some of these storms could be strong to severe, with large hail and damaging wind gusts the primary threats. These storms should quickly move off to the east and end by late Saturday evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday... Isolated to scattered thunderstorms will be possible on Wednesday night into Thursday, as another weak cold front approaches the Tennessee Valley. .SPOTTER CALL TO ACTION STATEMENT... Activation of storm spotters and emergency management personnel is possible this afternoon and evening. RSB
The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 21, 9:03 PM CDT | Special Weather Statement | HUN | Franklin | 27 min |
| Apr 21, 9:28 PM CDT | Special Weather Statement | HUN | Franklin | 32 min |
| Apr 22, 3:14 PM CDT | Severe Thunderstorm Warning | HUN | Colbert, Franklin | 46 min |
| Apr 22, 3:43 PM CDT | Special Weather Statement | HUN | Lawrence | 32 min |
| Apr 22, 4:01 PM CDT | Severe Thunderstorm Warning | HUN | Franklin, Lawrence | 29 min |
| Apr 22, 4:06 PM CDT | Special Weather Statement | HUN | Lauderdale | 24 min |
| Apr 22, 4:26 PM CDT | Severe Thunderstorm Warning | HUN | Limestone, Madison | 49 min |
| Apr 22, 4:29 PM CDT | Severe Thunderstorm Warning | HUN | Franklin, Lawrence | 31 min |
| Apr 22, 4:37 PM CDT | Special Weather Statement | HUN | Limestone | 38 min |
| Apr 22, 4:55 PM CDT | Special Weather Statement | HUN | Limestone | 35 min |
| Apr 22, 4:57 PM CDT | Severe Thunderstorm Warning | HUN | Jackson, Madison | 33 min |
| Apr 22, 5:00 PM CDT | Special Weather Statement | HUN | Marshall | 30 min |
| Apr 22, 5:04 PM CDT | Severe Thunderstorm Warning | HUN | Cullman, Lawrence, Morgan | 26 min |
| Apr 22, 5:23 PM CDT | Severe Thunderstorm Warning | HUN | Jackson, Madison | 37 min |
| Apr 22, 5:30 PM CDT | Severe Thunderstorm Warning | HUN | Cullman, Morgan | 30 min |
| Apr 22, 5:39 PM CDT | Tornado Warning | HUN | Jackson | 17 min |
| Apr 22, 5:49 PM CDT | Tornado Warning | HUN | Cullman | 26 min |
| Apr 22, 5:55 PM CDT | Severe Thunderstorm Warning | HUN | DeKalb, Jackson | 50 min |
| Apr 22, 6:00 PM CDT | Severe Thunderstorm Warning | HUN | Cullman | 30 min |
| Apr 22, 6:30 PM CDT | Severe Thunderstorm Warning | HUN | Cullman | 20 min |
Nearby
Tornado Warnings in Alabama, 2017Every tornado warning in 2017Tornadoes in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.